Skip to content

Digestion

by on February 23, 2011

Our hospice RN was on vacation on Monday so we haven’t seen her since Friday of last week.  That’s five days of no in-house medical support.  Of course their on-call staff was only a phone call away but no normally scheduled visits.

I told her all about Satomi’s last few days-constant sleeping, no eating, no drinking, intermittent pain, weakness, confusion, slurred speech, all of it.  I asked her to give Satomi an enema to keep her bowels moving.  Her lack of eating and drinking was making the poo softeners ineffective and she was getting impacted.

At the end of her visit the RN made several important observations to me.  There are signs that her digestive system are slowing and losing function.  This slowing of the metabolism is not unusual in brain stem tumor patients at this stage of the disease.  The vomiting is closely related and is also normal in this case.

Satomi’s speech was slurred and confused.  Her consciousness and interaction was limited.  The RN was surprised by this and didn’t expect this condition for many more weeks.

She highly recommended liquid or semi-liquid foods from now on-broth, pudding, ice cream, soft tofu, etc.  This is not only for ease of eating but also to minimize damage if Satomi inhales the food instead of swallowing.  Liquid foods are easily digested and quickly absorbed.  She cautioned against the chicken curry we gave her for lunch.

She agreed with my reduction of nighttime medication but recommended increasing anti-axiety medication (Ativan).  Much of Satomi’s pain can be controlled with relaxation and the Ativan will help this to occur.

We have a good handle on her medications but there remains an issue.  The effect of Satomi’s normal medications will vary with her metabolism.  The RN advised that some medications can stay in her system much longer and could result in extended effective periods.  This could explain her sedation last week from what was her normal nighttime dosage.

The other issue is her increasing tolerance to medications.  I was concerned over my last Fentanyl patch increase.  The extra 25mcg/hr seemed a bit heavy.  She advised that a 12.5mcg/hr patch is available but would likely not have an effect on Satomi given her high baseline dose.  I understand the logic and basically agree since headaches still occur; however, the fact remains that Satomi is physically small and no one knows how she would react.  Given her nearly sedated condition, I want to try a 12.5mcg/hr increase before stepping up to a 25mcg/hr patch.

Advertisements

From → Medical Update

Leave a Comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: